Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 35, NWS Springfield, MO

March 6, 2017Bourbon County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Mar 6, 2017, 8:44 PM CST for Bourbon County, Crawford County, Kansas. It was in force for 61 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 6, 2017, 8:44 PM CST (02:44 UTC)
Expired
Mar 6, 2017, 9:45 PM CST
In force
61 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bourbon County, KS, Crawford County, KS

The radar

The Pleasant Hill radar (KEAX), 133 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 6, 8:45 PM CSTTSTM WND GST 70Redfield, KSVIA INTERNET SUBMISSION. NO DESCRIPTION OF DAMAGE REPORTED.
Mar 6, 8:50 PM CSTTSTM WND DMG1 E Redfield, KSBARN DESTROYED NEAR INDIAN ROAD AND 115TH STREET (8 MILES WEST OF FT. SCOTT). RELAYED VIA EM.
Mar 6, 8:50 PM CSTTSTM WND DMG2 Wnw Marmaton, KSBARN DESTROYED NEAR INDIAN ROAD AND 115TH STREET (8 MILES WEST OF FT. SCOTT). RELAYED VIA EM.
Mar 6, 9:00 PM CSTTSTM WND DMGFort Scott, KSVIDEO FROM A DASHCAM ON SOCIAL MEDIA SHOWED ROOF BLOWN OFF A GAS STATION STORE AND OTHER STRUCTURE NEARBY. TIME WAS ESTIMATED BY RADAR.
Mar 6, 9:10 PM CSTTSTM WND DMG2 E Franklin, KSSHINGLES BLOWN OFF A HOUSE. EMPTY STOCK TANK BLOWN 500 FEET.
Mar 6, 9:10 PM CSTTSTM WND DMG2 Ese Franklin, KSSHINGLES BLOWN OFF A HOUSE. EMPTY STOCK TANK BLOWN 500 FEET.
Mar 6, 9:10 PM CSTTSTM WND DMGArma, KSA LARGE TREE WAS BLOWN ON TO A MOBILE HOME. TIME WAS ESTIMATED BY RADAR AND PICTURE WAS ON SOCIAL MEDIA.
Mar 6, 9:12 PM CSTTSTM WND DMG4 Nw Brazilton, KS146 HWY AND 50TH AVE, IN CRAWFORD COUNTY, VEHICLE BLOWN OFF OF ROADWAY, TREES DOWN.
Mar 6, 9:13 PM CSTTSTM WND GST 80Arma, KSESTIMATED 70 TO 80 MPH WINDS. VIA ARMA PD. NO DESCRIPTION OF DAMAGE REPORTED.
Mar 6, 9:34 PM CSTTSTM WND DMGArma, KSLARGE TREE LIMB DOWN BETWEEN 8TH AND 9TH STREET ON WASHINGTON. RELAYED VIA RADIO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 6, 6:51 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 319 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
629 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
319 m²/s²
0-3 km storm-relative helicity
542 m²/s²
Significant tornado parameter
1.7
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted.

186 
WUUS53 KSGF 070244
SVRSGF
KSC011-037-070345-
/O.NEW.KSGF.SV.W.0035.170307T0244Z-170307T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
844 PM CST MON MAR 6 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Bourbon County in southeastern Kansas...
  Crawford County in southeastern Kansas...

* Until 945 PM CST

* At 843 PM CST, severe thunderstorms were located along a line
  extending from near Bronson to 6 miles southeast of St. Paul,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Fort Scott...                     Girard...
  Arma...                           Marmaton...
  Mulberry...                       Franklin...
  Arcadia...                        Uniontown...
  Walnut...                         Redfield...
  Hepler...                         Croweburg...
  Greenbush...                      Ringo...
  Pawnee Station...                 Hiattville...
  Petersburg...                     Farlington...
  Brazilton...                      Polk...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 300 AM CST for southeastern
Kansas.

LAT...LON 3786 9508 3795 9462 3753 9462 3741 9509
TIME...MOT...LOC 0243Z 265DEG 30KT 3786 9508 3745 9508 

HAIL...1.00IN
WIND...60MPH
 
$$

Frye
2 follow-up statements
624 
WWUS53 KSGF 070258
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
858 PM CST MON MAR 6 2017

KSC011-037-070345-
/O.CON.KSGF.SV.W.0035.000000T0000Z-170307T0345Z/
Bourbon KS-Crawford KS-
858 PM CST MON MAR 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CST
FOR BOURBON AND CRAWFORD COUNTIES...

At 857 PM CST, severe thunderstorms were located along a line
extending from near Uniontown to 7 miles southwest of Girard, moving
east at 35 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters reported damage to a barn west of 
         Fort Scott. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Fort Scott...                     Girard...
Arma...                           Marmaton...
Mulberry...                       Franklin...
Arcadia...                        Uniontown...
Walnut...                         Redfield...
Hepler...                         Croweburg...
Greenbush...                      Ringo...
Pawnee Station...                 Hiattville...
Petersburg...                     Farlington...
Brazilton...                      Polk...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 300 AM CST for southeastern
Kansas.

LAT...LON 3786 9508 3795 9462 3753 9462 3741 9509
TIME...MOT...LOC 0257Z 265DEG 30KT 3787 9495 3746 9495 

HAIL...1.00IN
WIND...70MPH
 
$$

Frye
315 
WWUS53 KSGF 070328
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
928 PM CST MON MAR 6 2017

KSC011-037-070345-
/O.CON.KSGF.SV.W.0035.000000T0000Z-170307T0345Z/
Bourbon KS-Crawford KS-
928 PM CST MON MAR 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CST
FOR SOUTHEASTERN BOURBON AND NORTHERN CRAWFORD COUNTIES...

At 928 PM CST, severe thunderstorms were located along a line
extending from near Fort Scott to near Mindenmines, moving east at 35
mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Fort Scott...                     Girard...
Arma...                           Mulberry...
Franklin...                       Arcadia...
Hepler...                         Croweburg...
Greenbush...                      Ringo...
Pawnee Station...                 Hiattville...
Farlington...                     Brazilton...
Polk...                           Garland...
Englevale...                      

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous situation. These storms are producing widespread 
wind damage across the warned area. SEEK SHELTER NOW inside a sturdy 
structure and stay away from windows.
 
&&

A tornado watch remains in effect until 300 AM CST for southeastern
Kansas.

LAT...LON 3766 9498 3790 9462 3753 9462 3741 9509
TIME...MOT...LOC 0328Z 265DEG 30KT 3789 9464 3748 9464 

HAIL...1.00IN
WIND...70MPH
 
$$

Frye

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 5:25 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Mar 6, 5:25 PM CST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
525 PM CST Mon Mar 6 2017

.SHORT TERM...(This Evening through Tuesday)
Issued at 235 PM CST Mon Mar 6 2017

Strong southerly flow continues to push relatively warm and moist
air into the area ahead of a dry line and cold front to our west.
Low level mixing this afternoon has limited dewpoints a bit, but
much of the area is still on track to see low to perhaps mid 60s
dewpoints by this evening. This will result in a moderately
unstable airmass across the region, setting the stage for severe
weather this evening into the overnight hours.

The first opportunity for severe weather will occur during the
early to mid evening hours, particularly west of Highway 65.
As height falls overspread the frontal zone, a few supercells may
develop across the warm sector, perhaps affecting the western
portions of the forecast area. Development of these discrete
supercells is still in question, but should they form, large hail
and tornadoes will be possible given very favorable shear
profiles.

Later this evening, additional development along the front will
grow upscale into a large linear complex, which will eventually
sweep east-southeast through the area from mid to late evening
into the predawn hours on Tuesday. Wind gusts to 70 MPH and large
hail appear likely with this activity. In addition, low level
shear vectors will be favorable for QLCS/mesovortex tornadoes with
the line, particularly where line segments are able to surge to
the east or east-northeast.

The discrete supercell threat will be greatest from 6-7 PM through
9-10 PM across the western CWA. By 10 PM, the line of
thunderstorms should be moving into southeastern Kansas and
western Missouri, with the line reaching a BBG to SGF to VIH line
between 11 and midnight. The line should then sweep across the
eastern half or so of the CWA through 3 AM.

Precipitation should clear the area by sunrise tomorrow, with
cooler and much drier air building into the area for Tuesday.
Gusty west to northwest winds will combine with RH between 15 and
20 percent to result in widespread elevated to significant fire
weather conditions on Tuesday. Winds will be strongest north of
I-44, and a Red Flag Warning will be in effect for this area from
11 AM through 7 PM Tuesday.

.LONG TERM...(Tuesday Night through Monday)
Issued at 235 PM CST Mon Mar 6 2017

Zonal to slightly northwest flow will keep things dry and mild
through Thursday, with rain chances returning to the region from
Friday into the weekend. Temperatures will be cooler over the
weekend, though still at or just a hair above average. Fire
weather will again be a concern on Wednesday, with winds becoming
southerly and RH dropping to around 20 percent during the
afternoon. More appreciable moisture will finally build into the
area by Thursday ahead of the next storm system.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 521 PM CST Mon Mar 6 2017

KSGF/KJLN/KBBG tafs: A strong cold front will move through the taf
sites 04z-08z with a line of thunderstorms. Some severe with
strong winds. Brief mvfr/ifr conditions are expected with heavier
rainshowers. VFR is expected post frontal. Strong south winds
ahead of the front will diminish for a time after the frontal
passage, but moderately strong gusts should pick back up again
toward 15z with sfc heating/mixing.

&&

.FIRE WEATHER...
Issued at 235 PM CST Mon Mar 6 2017

A Red Flag Warning is in effect for areas along and north of I-44
on Tuesday, as very dry air builds into the region along with
gusty west to northwest winds. Right now, it looks like sustained
wind speeds may just touch Red Flag criteria on Tuesday; however,
very low RH is expected, with afternoon values between 15 and 20
percent.

Winds will become southerly on Wednesday, with RH expected to be
around 20 percent during the afternoon. Some parts of southeast
Kansas and western Missouri may again flirt with Red Flag
criteria.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 6 PM CST this evening for MOZ055>057-066>069-
     077>081-088>095-101>103.

     Red Flag Warning from 11 AM to 7 PM CST Tuesday for MOZ055>058-
     066>070-077>081-088>090-094.

KS...Wind Advisory until 6 PM CST this evening for KSZ073-097-101.

     Red Flag Warning from 11 AM to 7 PM CST Tuesday for KSZ073-097-
     101.

&&

SHORT TERM...Boxell
LONG TERM...Boxell
AVIATION...DSA
FIRE WEATHER...Boxell
Hazardous weather outlook, Mar 6, 7:14 PM CST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
714 PM CST Mon Mar 6 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
714 PM CST Mon Mar 6 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Tornado risk.
  Elevated Hail risk.
  Elevated Thunderstorm wind damage risk.
  Significant Lightning risk.
  Limited Non thunderstorm wind risk.

DISCUSSION...

A line of thunderstorms over eastern Kansas will continue to
intensify and move west to east through the area late this evening
and overnight from 8 pm through 4 am. Scattered thunderstorms
ahead of the line may also be possible this evening.

All modes of severe weather will be possible, including large
hail, damaging wind gusts to 70 MPH, and tornadoes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Behind the frontal passage, a mild and very dry air mass will
return to the region Tuesday. Elevated to significant fire weather
conditions will be possible Tuesday and to a lesser extent on
Wednesday. A Red Flag Warning has been issued for areas along and
north of the Interstate 44 corridor for Tuesday.

Thunderstorms will again be possible late in the week into the
first part of the weekend as a front sets up in the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation for storm damage and hail reports will likely
be needed tonight. Check radar trends and monitor watches and
warnings for your area.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 8:29 PM CSTSevere Thunderstorm WarningSGFBourbon46 min
Mar 6, 9:16 PM CSTSevere Thunderstorm WarningSGFCherokee, Crawford59 min
Mar 6, 10:00 PM CSTSevere Thunderstorm WarningSGFCherokee60 min
Mar 7, 2:10 PM CSTFire Weather WatchSGFBourbon, Cherokee, Crawford13 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.